My name is Rose. I chose the three-months contraceptive injection after consulting extensively on all the options. The first month was okay although I missed my period. The doctor said this was normal.
Two weeks into the second month of using this contraceptive, my period started. It was very heavy. I got concerned but again the doctor said that my body was expected to react this way. Strangely, the periods lasted two consecutive weeks! I panicked. I had never experienced any thing like it.
Not knowing which method to turn to, I braved a second dosage. My body reacted terribly. I bled heavily and continuously for a month.
I was very worried because it affected my intimacy with my husband. Your husband expects you to have your period at a certain time of the month and not throughout the month. Explaining the odd change was very uncomfortable.
Although my periods would last a month, I sometimes, never got them for two months in a row. Then, I would worry that I could be pregnant.
When the trend continued for over a year, my doctor recommended that I stop taking the injection. Of course I agreed.
When I stopped using the injection, I hoped that my body would normalise immediately. Unfortunately, it is taking quite a while for my cycle to stabilise.
I will not use a chemical contraceptive method again. I have turned to using moon beads. My cycle changed after the birth of my first child but with my doctorâ€™s help, I am able to follow it and tell my safe days.
Nevertheless, it is challenging to make the change. Unlike the injection where you do not have to worry about accidentally conceiving, with moon beads you have to be very careful, especially if your cycle isnâ€™t regular like mine.
As told to Susan Muyiyi
My body reacted to contraceptives